question-icon

What are the symptoms of GERD?

default
Posted on Thu, 14 May 2015
Question: I have been experiencing an extreme salty taste on my tongue. It's like someone is dumping a packet of salt while I eat. It can be food that don't have salt or sometimes something sweet. Most generally when I start eating, even with the first bite, I get this salty. I've asked my GI Doctor and he suggested I quit taking my Onglysia for awhile, because this medicine can cause the salty taste. Going off the medicine did not completely stop the salty taste. My primary care doctor couldn't give me an answer. She is an internist. I go to her because I am a Diabetic, and my A!C level is rising. I had an appointment with her on 4/21. My last appointment 3 months prior my A!C was 7.9. Now it is 8.2. I do exercise and walk a lot. I would like to know what's causing this. I haven't been taking my aspirin for my heart for awhile, so I know it isn't that. I do take Crestor, Enalipril, and Coreg for my heart. For my Diabetes I take Metformin, Glimeperide, Onglysia, and Gabapenten for my Diabetic Neuropathy. For my GI tract I take Pantropazal, Nortriptyline, and Amitisia.
I hope the person that answers is a true doctor and not someone that's trying to get money. Some pictures are shown, but I can't see your face so I won't know if it's you.
Could it be one of the problems with my GI tract, because since Saturday evening I have been now been experiencing severe burning in my esophagus. Since I do have GERD, could this be what's causing the extreme salty.
doctor
Answered by Dr. Shehzad Topiwala (1 hour later)
Brief Answer:
Taste disturbance

Detailed Answer:
Sorry to learn about your medical problem.

Yes GERD can cause such a sensation in the mouth. I see you are already on pantoprazole which should have helped the condition. It appears that is probably why your GI doctor advised you to try going of Onglyza and see if the taste problem got better.

So then you tried it and it has not helped. In any case to my knowledge there is no such taste related side effect described with the use of Onglyza.

From the list of medications you are on, Enalapril and Metformin are known to cause taste related problems.

The only way one can know for sure as to whether one or both of these medications is responsible for your symptom is by going off it and seeing if the problem goes away. And if the salty taste returns when you re-start the medication, it is very likely due to the medication.

The challenge here is that you should not simply stop one or both the medications without close medical supervision because your blood pressure and diabetes control may worsen.
So speak to your primary care doctor and see what would be the safest way to go about this, if you are ready to consider this option.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Shehzad Topiwala (8 hours later)
I was off my Metformin and email prowl for a week because I did not have the money to get any. I still had the salty taste and started getting severe burning in my esophagus because I was also out of pantries ole.
doctor
Answered by Dr. Shehzad Topiwala (2 hours later)
Brief Answer:
Follow up

Detailed Answer:
I see.

Again, I am sorry to hear about that.

It looks like you have severe GERD symptoms without the pantoprazole. It is quite possibly the cause of your taste disturbance.

If the problem occurs even when you are regularly taking the pantoprazole, then it is quite challenging to determine the cause of this.

With long standing poorly controlled diabetes, the nerves get affected. it is called Neuropathy, and that can alter the taste. Neurologists specialize in diagnosing and managing this condition. A thorough physical examination is required for this, and so an in-person visit with a neurologist will be necessary

Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Shehzad Topiwala

Endocrinologist

Practicing since :2001

Answered : 1663 Questions

premium_optimized

The User accepted the expert's answer

Share on
What are the symptoms of GERD?

Brief Answer: Taste disturbance Detailed Answer: Sorry to learn about your medical problem. Yes GERD can cause such a sensation in the mouth. I see you are already on pantoprazole which should have helped the condition. It appears that is probably why your GI doctor advised you to try going of Onglyza and see if the taste problem got better. So then you tried it and it has not helped. In any case to my knowledge there is no such taste related side effect described with the use of Onglyza. From the list of medications you are on, Enalapril and Metformin are known to cause taste related problems. The only way one can know for sure as to whether one or both of these medications is responsible for your symptom is by going off it and seeing if the problem goes away. And if the salty taste returns when you re-start the medication, it is very likely due to the medication. The challenge here is that you should not simply stop one or both the medications without close medical supervision because your blood pressure and diabetes control may worsen. So speak to your primary care doctor and see what would be the safest way to go about this, if you are ready to consider this option.